Tornadoes · United States · Indiana · 2015
EF1 tornado, Beech Grove to Five Pts, Indiana, May 30, 2015
From Beech Grove to Five Pts, this EF1 tornado ran 0.3 miles across Marion County on May 30, 2015, touching down at 8:47 PM EDT and reaching 40 yards wide. It killed nobody, and did $49,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 30, 2015
- Touchdown
- 8:47 PM EDT (00:47 UTC)
- Lifted
- 8:48 PM EDT (00:48 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $49,000
- County
- Marion County
- Touchdown point
- 39.742, -86.077
- Lift-off point
- 39.745, -86.075
- Record number
- 1505301847-01
The damage survey
10 damage points were recorded along this path by NWS IND, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 98 mph.
- Pull along trailer picked up and tossed approx. 20yds to the MNW into pond.
- two vehicles tossed on top of each other.
- Trees snapped, blocking road.
- gazebo picked up and tossed approx. 35yds NW
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Waves of showers and thunderstorms developed across central Indiana ahead of an approaching cold front during the afternoon and evening of May 30th. The storms brought heavy rain, damaging winds, and one tornado to the area. Some areas of central Indiana received over 4 inches of rain, which caused some flash flooding. Most of the heavy rain and flooding occurred across areas northeast of Indianapolis. The storms also brought damaging winds, which brought down some trees and power lines.
An EF-1 tornado, with winds estimated at 90 mph, briefly touched down near the intersection of Southeastern and Irvington Avenues. Significant garage damage occurred to two homes and one automobile was stacked on top of another. Numerous trees were downed as well. A power pole was downed as well as a gazebo that was picked up and tossed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:22 UTC | 18:00 UTC | Severe Thunderstorm Warning | IND |
| 19:29 UTC | 14:02 UTC | Flood Watch | IND |
| 21:43 UTC | 00:30 UTC | Flash Flood Warning | IND |
| 00:24 UTC | 05:30 UTC | Flood Advisory | IND |
| 00:40 UTC | 00:58 UTC | Severe Thunderstorm Warning | IND |
| 02:31 UTC | 05:30 UTC | Flood Advisory | IND |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at May 30, 7:15 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 30, 7:15 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 715 PM EDT SAT MAY 30 2015 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 312 PM EDT SAT MAY 30 2015 A COLD FRONT WILL DROP SOUTHEAST INTO CENTRAL INDIANA TONIGHT. MEANWHILE...A WAVE OF LOW PRESSURE WILL RIPPLE NORTHEAST ALONG THE FRONT AND NEAR THE INTERSTATE 70 CORRIDOR OVERNIGHT. THIS WILL TEMPORARILY SLOW THE FRONT DOWN BEFORE IT MOVES SOUTH OF THE OHIO RIVER ON SUNDAY. THE WAVE OF LOW PRESSURE ALONG WITH AN UNSTABLE AND VERY MOIST ATMOSPHERE WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS TONIGHT...ESPECIALLY NORTH OF 70. THE SHOWERS WILL BE ENDING FROM SOUTHWEST TO NORTHEAST ON SUNDAY AND WILL BE REPLACED WITH DRY AND MUCH COOLER WEATHER UNDER THE INFLUENCE OF HIGH PRESSURE. FOLLOWING AFTERNOON HIGHS ONLY IN THE 60S ON SUNDAY...TEMPERATURES WILL REBOUND TO THE UPPER 70S AND LOWER 80S BY WEDNESDAY AS AN UPPER RIDGE BUILDS IN FROM THE SOUTHWESTERN UNITED STATES. THE NEXT CHANCE OF THUNDERSTORMS WILL NOT BE UNTIL NEXT WEEKEND AS A LOW PRESSURE SYSTEM NAVIGATES EAST ACROSS THE GREAT LAKES. && .NEAR TERM /TONIGHT/... ISSUED AT 312 PM EDT SAT MAY 30 2015 ALL EYES TONIGHT WILL BE ON THUNDERSTORMS INCLUDING HEAVY RAIN...AND TO A LESSER EXTENT...SEVERE POTENTIAL. AFTERNOON KIND-88D WAS LIT UP WITH STORMS LIFTING NORTHEAST OVER THE OHIO AND TENNESSEE VALLEYS...INCLUDING CENTRAL INDIANA. THE ACTIVITY WAS IN ADVANCE OF A COLD FRONT OVER NORTHERN ILLINOIS AND A WAVE ACROSS SOUTHEASTERN MISSOURI AND NORTHEASTERN ARKANSAS. MODELS ARE SIMILAR IN BRINGING THE JUST MENTIONED WAVE NORTHEAST TONIGHT ALONG A COLD FRONT AND TRACK CLOSE TO THE INTERSTATE 70 CORRIDOR. THE WAVE WILL HOLD UP THE FRONT BEFORE IT SLIDES SOUTHEAST OF THE OHIO RIVER ON SUNDAY. THE FRONT AND WAVE WILL INTERACT WITH PRECIPITABLE WATER VALUES OF NEAR 2 INCHES... AND EARLY EVENING MIXED LAYER CAPES FROM 500 TO 1000 J/KG. MEANWHILE...A 35 KNOT LOW LEVEL JET WILL NOSE INTO SOUTHERN INDIANA. THIS SHOULD TRIGGER NUMEROUS THUNDERSTORMS. 12Z MODELS AND WATER PREDICTION CENTER DAY1 EXCESSIVE RAINFALL GRAPHIC ALL SUGGEST AREAS NORTH OF THE FRONT COULD SEE OVER 2 INCHES OF RAIN TONIGHT. 3 HOUR FLASH FLOOD GUIDANCE IN THIS AREA IS MOSTLY 3 INCHES OR MORE. HOWEVER...WITH THUNDERSTORMS ALREADY INCREASING IN COVERAGE...FLOOD WATCH DOES NOT LOOK LIKE A BAD IDEA. AFTER COORDINATING WITH ADJACENT OFFICES...WILL GO WITH A FLOOD WATCH ROUGHLY ALONG AND NORTH OF I-70 THROUGH 15Z SUNDAY. WITH SUFFICIENT INSTABILITY ACROSS THE AREA AND THE 35 KNOT LOW LEVEL JET NOSING INTO SOUTHERN INDIANA...SLIGHT RISK OF MAINLY DAMAGING WINDS CONTINUES TO LOOK OK FOR THE EVENING HOURS. INSTABILITY WANES ENOUGH OVERNIGHT TO PULL THUNDER. 12Z MOS CLOSE ON OVERNIGHT LOWS AND APPEARS A BLEND WILL DO THE TRICK. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... ISSUED AT 312 PM EDT SAT MAY 30 2015 MAIN FOCUS FOR THE SHORT TERM WILL BE INITIALLY ON SHOWER CHANCES ON SUNDAY FOLLOWED BY TEMPERATURES...AS THE PREVIOUSLY DISCUSSED WAVE EXITS TO THE NORTHEAST...AND THE FRONT TO THE SOUTH...ON SUNDAY. WITH MODELS AGREEING THAT THE LOW WILL BE NEAR NEW CASTLE AT 12Z SUNDAY AND THEN NORTH CENTRAL OHIO BY 18Z. SO...THIS WOULD SUGGEST CAT POPS NORTHEAST TAPERING TO SLIGHT CHANCE POPS SOUTHWEST FOR THE MORNING HOURS AND DECREASING POPS AS THE DAY GOES ON. THE REST OF THE SHORT TERM LOOKS DRY AS SURFACE HIGH PRESSURE BUILDS OVER THE GREAT LAKES. HOWEVER...WITH COLUMN REMAINING MOIST BELOW 700 MILLIBARS AND AN UPPER LOW OVER THE GREAT LAKES ON MONDAY...THINK THE CLOUDS WILL HANG AROUND UNTIL TUESDAY...WHEN SOME BREAKS LOOK LIKELY. 12Z MOS TEMPERATURES ARE PRETTY CLOSE AND REPRESENT CHANGING AIRMASS AND CLOUD COVER NICELY. SO...A BLEND SHOULD DO. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... ISSUED AT 239 PM EDT SAT MAY 30 2015 A CUTOFF UPPER LOW OVER THE SOUTHEASTERN U.S. WILL BE THE PREDOMINANT FEATURE THROUGH THE LONG TERM. AN UPPER RIDGE RIDING OVER THIS WILL KEEP CENTRAL INDIANA DRY FOR THE MOST PART. THERE IS SOME DISAGREEMENT AMONGST THE MODELS AS TO HOW FAR SOUTH THE LOW WILL SET UP AND THIS WILL HAVE A BEARING ON HOW FAR NORTH PRECIPITATION CHANCES CAN GET IN THE LATTER PART OF THE WEEK. FOR NOW ACCEPTING INITIALIZATION WITH MINOR QUALITY CONTROL ADJUSTMENTS SEEMED THE WAY TO GO...WHICH BRINGS IN LOW THUNDERSTORM CHANCES FRIDAY THROUGH SATURDAY. ABOVE NORMAL HIGHS IN THE 80S CAN BE EXPECTED FROM THURSDAY ON. && .AVIATION /DISCUSSION FOR 310000Z TAF ISSUANCE/... ISSUED AT 715 PM EDT SAT MAY 30 2015 COMPLEX FORECAST FOR THE TERMINALS OVER THE NEXT 6-9 HOURS AS LOW PRESSURE OVER SOUTHEAST ILLINOIS TRACKS SLOWLY NORTHEAST THROUGH THE REGION. AREAS OF CONVECTION CONTINUE TO DEVELOP AND SPREAD NORTHEAST ACROSS CENTRAL INDIANA...AND EXPECT THIS TO CONTINUE THROUGH AT LEAST 06Z. WILL KEEP IT SIMPLE WITH VCTS AT ALL TERMINALS...WITH TEMPO GROUPS FOR SUB-IFR CONDITIONS WITHIN ANY STORMS. WIND DIRECTION WILL BE RATHER CHAOTIC FOR THE NEXT FEW HOURS DUE TO THE LOW TRACKING THROUGH THE AREA AND NUMEROUS OUTFLOW BOUNDARIES LITTERED ACROSS THE REGION. WILL KEEP IT SIMPLE AND RUN WITH A VRB06KT AT ALL BUT KBMG THIS EVENING... EVENTUALLY SETTLING TO A N/NE DIRECTION AFTER MIDNIGHT AS THE LOW PASSES THROUGH AND THE ASSOCIATED COLD FRONT SAGS SOUTH. DEEP LOW LEVEL MOISTURE WILL ARRIVE FROM THE WEST AFTER 06Z...SETTLING ACROSS CENTRAL INDIANA AS A THICK IFR STRATUS DECK WHICH WILL LIKELY LINGER ALL DAY SUNDAY. WILL CONTINUE MENTION OF VCSH THROUGH MIDDAY SUNDAY WITH POTENTIAL FOR STEADIER AND MORE PERSISTENT RAIN AT KLAF. RAW...COOL...CLOUDY FOR SUNDAY AFTERNOON WITH GUSTY N/NE WINDS AND CEILINGS HOVERING BETWEEN 800 AND 1500FT. && .IND WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH SUNDAY MORNING FOR INZ021-028>031-035>049- 051. && SYNOPSIS...KOCH NEAR TERM...KOCH SHORT TERM...KOCH LONG TERM....CP AVIATION...RYAN VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSINDIANAPOLIS WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, May 30, 3:40 PM EDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 340 PM EDT SAT MAY 30 2015 INZ021-028>031-035>049-051-311000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO- 340 PM EDT SAT MAY 30 2015 ...FLOOD WATCH THROUGH 11 AM SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. OUTLOOK: NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS COULD PRODUCE DAMAGING WINDS THIS AFTERNOON AND EVENING. AN ISOLATED TORNADO CAN ALSO NOT BE RULED OUT. HEAVY RAIN IS ALSO POSSIBLE...MAINLY TONIGHT AND NEAR AND NORTH OF INTERSTATE 70. CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH ANY STORM. HAZARDS: HEAVY RAIN...LOCALIZED FLOODING...DAMAGING WINDS...ISOLATED TORNADOES...CLOUD TO GROUND LIGHTNING. TIMING: SEVERE WEATHER THIS AFTERNOON AND EVENING. FLOODING THIS AFTERNOON THROUGH SUNDAY MORNING. HEAVY RAIN AND LIGHTNING THIS AFTERNOON THROUGH EARLY OVERNIGHT. DISCUSSION: A COLD FRONT WILL DROP SOUTHEAST ACROSS NORTHWESTERN PARTS OF CENTRAL INDIANA THIS AFTERNOON. THE FRONT WILL THEN MOVE INTO SOUTH CENTRAL INDIANA OVERNIGHT AS A WAVE OF LOW PRESSURE RIDES UP ALONG IT. WARM...MOIST AND UNSTABLE AIR COMBINED WITH THE FRONT IN THE AREA WILL TRIGGER NUMEROUS THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. OUTLOOK: SHOWERS WILL END ON SUNDAY. SCATTERED STORMS WILL BE POSSIBLE ON FRIDAY. CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINFALL AND GUSTY WINDS ARE POSSIBLE WITH ANY STORM. DISCUSSION: A COLD FRONT WILL DROP SOUTHEAST OVER CENTRAL INDIANA ON SATURDAY AFTERNOON AND EVENING....BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL RETURN SUNDAY NIGHT WITH DRY WEATHER THROUGH MIDWEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ052>057-060>065-067>072-311000- CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN- BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 340 PM EDT SAT MAY 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. OUTLOOK: NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS COULD PRODUCE DAMAGING WINDS THIS AFTERNOON AND EVENING. AN ISOLATED TORNADO CAN ALSO NOT BE RULED OUT. HEAVY RAIN IS ALSO POSSIBLE THIS AFTERNOON AND TONIGHT. CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH ANY STORM. HAZARDS: HEAVY RAIN...DAMAGING WINDS...ISOLATED TORNADOES...CLOUD TO GROUND LIGHTNING. TIMING: SEVERE WEATHER THIS AFTERNOON AND EVENING. HEAVY RAIN AND LIGHTNING THIS AFTERNOON THROUGH THE EARLY OVERNIGHT. DISCUSSION: A COLD FRONT WILL DROP SOUTHEAST ACROSS NORTHWESTERN PARTS OF CENTRAL INDIANA THIS AFTERNOON. THE FRONT WILL THEN MOVE INTO SOUTH CENTRAL INDIANA OVERNIGHT AS A WAVE OF LOW PRESSURE RIDES UP ALONG IT. WARM...MOIST AND UNSTABLE AIR COMBINED WITH THE FRONT IN THE AREA WILL TRIGGER NUMEROUS THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. OUTLOOK: SHOWERS WILL END ON SUNDAY. SCATTERED STORMS WILL BE POSSIBLE ON FRIDAY. CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINFALL AND GUSTY WINDS ARE POSSIBLE WITH ANY STORM. DISCUSSION: A COLD FRONT WILL DROP SOUTHEAST OVER CENTRAL INDIANA ON SATURDAY AFTERNOON AND EVENING....BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL RETURN SUNDAY NIGHT WITH DRY WEATHER THROUGH MIDWEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) KOCH
In the hours before
Local storm report, May 30, 7:45 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
745 PM EDT SAT MAY 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLASH FLOOD EDGEWOOD 40.10N 85.74W
05/30/2015 MADISON IN EMERGENCY MNGR
ANDERSON FIRE WORKED 2 WATER RESCUES IN THE AREA OF 8TH
STREET AND RABILE AVENUE.
&&
MMBLocal storm report, May 30, 7:47 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
747 PM EDT SAT MAY 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HEAVY RAIN 3 NW ANDERSON 40.12N 85.73W
05/30/2015 M3.43 INCH MADISON IN TRAINED SPOTTER
IN NORTH ANDERSON AT INTERSECTION OF 300N AND 100W
&&
MDRSpecial weather statement, May 30, 7:54 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
754 PM EDT SAT MAY 30 2015
INZ054-055-062-063-070-310045-
BROWN-JOHNSON-LAWRENCE-MONROE-MORGAN-
754 PM EDT SAT MAY 30 2015
...STRONG THUNDERSTORM ADVISORY FOR BROWN...JOHNSON...NORTHEASTERN
LAWRENCE...MONROE AND SOUTHEASTERN MORGAN COUNTIES UNTIL 845 PM
EDT...
AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
BLOOMINGTON TO 8 MILES WEST OF NASHVILLE TO 13 MILES NORTHEAST OF
BEDFORD...AND MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
MARTINSVILLE...
NASHVILLE...
MOORESVILLE...
GREENWOOD...
FRANKLIN...
LAKE LEMON...
YELLOWWOOD LAKE...
ELKINSVILLE...
STORY...
PARAGON...
HELMSBURG...
MAHALASVILLE...
BEANBLOSSOM...
MORGANTOWN...
GNAW BONE...
CENTERTON...
SPEARSVILLE...
BROOKLYN...
BETHANY...
PEOGA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3886 8636 3915 8642 3926 8669 3931 8668
3963 8637 3963 8601 3954 8595 3948 8595
3934 8604 3934 8608 3928 8608 3905 8624
3905 8632 3899 8632 3899 8628
TIME...MOT...LOC 2354Z 207DEG 41KT 3932 8656 3924 8636
3904 8632
RYANLocal storm report, May 30, 8:18 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
818 PM EDT SAT MAY 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HEAVY RAIN CLARKS HILL 40.25N 86.72W
05/30/2015 M2.56 INCH TIPPECANOE IN BROADCAST MEDIA
STORM TOTAL. SENT TO US FROM WTTV 4
&&
MDRLocal storm report, May 30, 8:34 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
834 PM EDT SAT MAY 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM RAIN 3 S ALEXANDRIA 40.21N 85.68W
05/30/2015 MADISON IN PUBLIC
STORM TOTAL OF 2.00 INCHES.
&&
MMBSpecial weather statement, May 30, 8:34 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
834 PM EDT SAT MAY 30 2015
INZ039-040-046>048-055-056-064-310115-
BARTHOLOMEW-HAMILTON-HANCOCK-HENDRICKS-JOHNSON-MADISON-MARION-SHELBY-
834 PM EDT SAT MAY 30 2015
...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN BARTHOLOMEW...
HAMILTON...HANCOCK...NORTHEASTERN HENDRICKS...JOHNSON...SOUTHWESTERN
MADISON...MARION AND NORTHWESTERN SHELBY COUNTIES UNTIL 915 PM EDT...
AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
SPEEDWAY TO GREENWOOD TO 9 MILES SOUTH OF FRANKLIN...AND MOVING
NORTHEAST AT 40 MPH.
WIND GUSTS OF 40 TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
INDIANAPOLIS...
SPEEDWAY...
BEECH GROVE...
LAWRENCE...
CARMEL...
FISHERS...
NOBLESVILLE...
GREENFIELD...
CLERMONT...
EAGLE CREEK RESERVOIR...
MONUMENT CIRCLE...
WYNNEDALE...
SPRING HILL...
CROWS NEST...
ROCKY RIPPLE...
INDIANA STATE FAIRGROUNDS...
WARREN PARK...
BOGGSTOWN...
MERIDIAN HILLS...
NORTH CROWS NEST...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4017 8607 3995 8572 3970 8569 3923 8608
3954 8613 3976 8648 3993 8632 3993 8624
4000 8624
TIME...MOT...LOC 0035Z 217DEG 34KT 3978 8631 3962 8605
3938 8602
RYANThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 00:00Z
0.8 hours before the tornado, 198 km from the path. May 31, 2015.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 1143 J/kg
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.7 K/km
Cncnati-Daytn, OH (KILN), 12:00Z
11.2 hours after it, 198 km from the path. May 31, 2015.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -22 J/kg
- Surface CAPE
- 521 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 5.9 K/km
The surface observations
Indianapolis Mount Comfort (MQJ), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:56 UTC | 73.4 | 64.4 | 340° 8 kt | 1013.9 | ||
| 23:17 UTC | 69.8 | 69.8 | 360° 8 kt | 1013.9 | ||
| 23:36 UTC | 69.8 | 20° 4 kt | 1013.9 | |||
| 23:56 UTC | 69.8 | 60° 6 kt | 1013.9 | |||
| 00:16 UTC | 69.8 | 100° 7 kt | 1013.9 | |||
| 00:36 UTC | 69.8 | 110° 7 kt | 1014.6 | |||
| 00:56 UTC | 69.8 | 30° 5 kt | 1014.2 | |||
| 01:16 UTC | 66.2 | 290° 13 kt | 23 | 1015.2 | ||
| 01:36 UTC | 66.2 | 240° 5 kt | 1014.9 | |||
| 01:56 UTC | 66.2 | 280° 3 kt | 1014.6 | |||
| 02:16 UTC | 68 | 0° 0 kt | 1014.6 | |||
| 02:37 UTC | 66.2 | 160° 5 kt | 1015.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Indianapolis radar (KIND), 18 km away, was scanning. The volume nearest the touchdown began at 00:49 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:00 UTC | FLASH FLOOD | Ingalls | Madison, IN | SEVERAL INCHES OF WATER FLOWING OVER THE ROADWAY ON A ROAD NEAR MERIDIAN. |
| 22:00 UTC | FLASH FLOOD | Ingalls | Madison, IN | SEVERAL INCHES OF WATER FLOWING OVER THE ROADWAY ON A ROAD NEAR MERIDIAN STREET. |
| 22:00 UTC | TSTM WND GST 50 | 10 N Greenfield | Hancock, IN | 700 N AND SR 9 |
| 22:00 UTC | NON-TSTM WND GST 50 | 10 N Greenfield | Hancock, IN | 700 N AND SR 9 |
| 22:02 UTC | FLASH FLOOD | 5 E Noblesville | Hamilton, IN | ABOUT HALF A MILE WEST OF HWY 13 ON HWY 38. WESTBOUND LANE OF HWY 38 IS UNDERWATER. SEVERAL INCHES OF FLOWING WATER IS GOING OVER DRIVEWAYS. RAIN IS STARTING TO LIGHTEN TO UP. |
| 22:20 UTC | FLASH FLOOD | 2 S Lapel | Madison, IN | NORTH BOUND LANE IS IMPASSABLE ONE MILE NORTH OF I69 ON SR 13. |
| 22:20 UTC | FLASH FLOOD | Edgewood | Madison, IN | ANDERSON FIRE WORKED 2 WATER RESCUES IN THE AREA OF 8TH STREET AND RABILE AVENUE. |
| 22:20 UTC | RAIN | Anderson | Madison, IN | STORM TOTAL OF 0.62 INCHES AT I69 AND SR 38 |
| 22:20 UTC | RAIN | Anderson | Madison, IN | STORM TOTAL OF 0.91 INCHES MEASURED AT 600 N AND SR 9. |
| 22:20 UTC | RAIN | Anderson | Madison, IN | STORM TOTAL OF 1.66 INCHES AT ANDERSON UNIVERSITY. |
| 22:20 UTC | RAIN | Anderson | Madison, IN | STORM TOTAL OF 2.50 INCHES IN NORTH ANDERSON. |
| 22:20 UTC | RAIN | Anderson | Madison, IN | STORM TOTAL OF 2.63 INCHES AT 240 N AND 200 E. |
| 22:49 UTC | HEAVY RAIN 3.43 | 3 Nw Anderson | Madison, IN | IN NORTH ANDERSON AT INTERSECTION OF 300N AND 100W |
| 23:28 UTC | HEAVY RAIN 3.5 | 8 E Lebanon | Boone, IN | STORM TOTAL MEASURED IN BIG SPRINGS. |
| 00:30 UTC | TSTM WND DMG | 1 S New Whiteland | Johnson, IN | 3 INCH DIAMETER LIMB SNAPPED. REPORTED BY BAM CHASE. |
| 00:45 UTC | TSTM WND DMG | 8 Se Indianapolis | Marion, IN | A FEW TREES KNOCKED DOWN IN A SUBDIVISION NEAR THE INTERSECTION OF FRANKLIN AND SOUTHPORT ROADS. TRAMPOLINE BLOWN OVER CAUSING SOME MINOR DAMAGE TO A HOUSE AND A FEW VEHICLES. |
| 00:45 UTC | TSTM WND DMG | 8 Sse Indianapolis | Marion, IN | 30 INCH DIAMETER TREE KNOCKED OVER PART OF A FENCE NEAR THE INTERSECTION OF STOP 11 AND SHELBYVILLE ROADS. |
| 00:47 UTC | TORNADO | 4 Se Indianapolis | Marion, IN | EF-1 TORNADO BRIEFLY TOUCHED DOWN NEAR INTERSECTION OF SOUTHEASTERN AND IRVINGTON AVENUES. SIGNIFICANT GARAGE DAMAGE TO TWO HOMES...TWO AUTOMOBILES STACKED ON TOP OF ONE ANOTHER. NUMEROUS TREES DOWN. PATH LENGTH 0.3 MILE |
| 02:00 UTC | HEAVY RAIN 4.3 | 3 Nw Anderson | Madison, IN | STORM TOTAL RAINFALL TODAY. NEAR INTERSECTION OF 300N AND 100W IN NORTH ANDERSON. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.